Serious Skin Reactions Reported With TNF-alpha Antagonists

Laurie Barclay, MD

Disclosures

March 18, 2008

March 18, 2008 — Serious skin reactions have been reported with tumor necrosis factor (TNF)–alpha antagonists, according to a March 18 US Food and Drug Administration (FDA) Drug Safety Newsletter.

"Safety reviews of [TNF-alpha] antagonists, infliximab [Remicade, Centocor Inc], etanercept [Enbrel, Manufactured by Immunex Corporation; marketed by Amgen and Wyeth Pharmaceuticals], and adalimumab [Humira, Abbott] identified rare cases of serious skin reactions, including erythema multiforme (EM), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN), associated with the use of these biological products," the newsletter states. "The product labeling for infliximab has been updated to describe postmarketing reports of serious skin reactions. [The] FDA is continuing to analyze what, if any, revisions to product labeling are needed for etanercept and adalimumab."

In the interim, the FDA advises healthcare professionals and patients to monitor for skin reactions associated with the use of these TNF-alpha antagonists and to report cases to FDA's MedWatch.

The serious skin reactions presented mostly with rash and skin lesions on the trunk, limbs, shoulder, back, hands, and face. In some SJS cases, oral mucositis or ulceration, genital ulceration, and/or fever were also reported. An allergic-type reaction occurred in 1 patient who first had hives and swollen lips, eyes, and face, followed by EM lesions on her back and hypoxia.

In a few cases of TEN, the skin reactions consisted of desquamation and progressive, generalized pruritus and skin peeling; a severe, scaly, pigmented, necrotizing rash over the body; and erythema with blepharoconjunctivitis, angioedema, and tightness in the throat.

The newsletter describes in detail 3 cases showing a clear temporal relationship between treatment with TNF-alpha antagonists and onset of serious skin reactions.

From approval in August 1998 to August 2006, the FDA received 21 reports of cases in adult patients of severe cutaneous adverse reactions associated with infliximab, including 16 postmarketing reports and 5 study/registry cases. These included 15 cases of EM, 5 cases of SJS, and 1 case of TEN. Three quarters of the patients (76%) were female; 62% had received infliximab for the treatment of rheumatoid arthritis. Median time to onset between first infusion and onset of skin reaction was 28 days; median number of infusions before the skin reaction was 2 (range, 1 – 6).

Twelve patients required hospitalization for skin reactions associated with infliximab; 1 patient hospitalized with TEN subsequently died of multiorgan system failure 20 days after the first infusion.

"Despite confounding factors, such as concomitant medications which have been associated with skin reactions, several cases reported to [the FDA's Adverse Event Reporting System] described a plausible temporal relationship, positive dechallenge, and/or positive rechallenge supporting an association between infliximab and serious cutaneous skin reactions," the newsletter notes.

From approval in November 1998 to November 2006, the FDA received 22 reports of cases of severe skin reactions linked to etanercept. There were 13 reports of EM, 4 of TEN, 4 of SJS, and 1 of SJS/TEN; 64% were female, and most had received etanercept for the treatment of rheumatoid arthritis. In 2 cases for which time to onset since last etanercept dose was provided, this time was 5 days and 9 days, respectively. Despite limited data on the start/stop dates of concomitantly used medications, most reported a temporal relationship with etanercept use. Eleven patients required hospitalization, and 1 died with leukemia and EM.

From approval in December 2002 to November 2006, the FDA received 7 reports of severe cutaneous reactions linked to adalimumab: 4 of EM, 2 of SJS, and 1 of both EM and SJS. Five patients(71%) had used adalimumab for treatment of rheumatoid arthritis; 85% were female. Median time to onset from starting adalimumab to skin reaction was 60 days. One patient was hospitalized, and there were no reported deaths.

"As protein products, all three TNF-[alpha] antagonists are potentially immunogenic and could precipitate immune-mediated serious skin reactions such as EM, SJS, and/or TEN," the newsletter concludes. "Evaluating the association between TNF-[alpha] antagonists and serious skin reactions can be challenging due to confounding factors, such as co-administration of one or more medications associated with EM, SJS, and/or TEN.... The development of any severe skin reaction while receiving TNF-[alpha] antagonist therapy may require a work-up to determine the appropriate diagnosis and treatment and consideration of an alternative therapy."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....